California, 2012

High Wind in California, June 19, 2012

June 19, 2012 · NWS SGX · 2 events in 2 counties and zones

An upper-level low pressure system moved eastward through the Great Basin, bringing strong onshore flow and gusty west to northwest winds for the mountains and deserts during the overnight and early morning. Winds were mostly localized to the favored mountain passes and desert slopes.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

An upper-level low pressure system moved eastward through the Great Basin, bringing strong onshore flow and gusty west to northwest winds for the mountains and deserts during the overnight and early morning. Winds were mostly localized to the favored mountain passes and desert slopes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jun 18, 7:52 PM PST, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 7:52 PM PST, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
852 PM PDT MON JUN 18 2012

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT BASIN WILL BRING GUSTY WESTERLY WINDS
AND COOLING INLAND THROUGH TUESDAY. STRONGEST WINDS WILL BE THROUGH
THE MOUNTAIN PASSES AND INTO THE DESERTS TONIGHT. THE WIND...
COMBINED WITH VERY LOW RELATIVE HUMIDITY...WILL KEEP AN ELEVATED
WILDFIRE THREAT IN THE MOUNTAINS AND DESERTS THROUGH TUESDAY. WARMER
AGAIN INLAND WEDNESDAY AND THURSDAY WITH WEAKER WINDS UNDER BUILDING
HIGH PRESSURE ALOFT. AN UPPER-LEVEL TROUGH WILL REDEVELOP NEAR THE
WEST COAST LATE IN THE WEEK WITH GRADUAL COOLING AND A SLOW
DEEPENING OF THE MARINE LAYER OVER THE WEEKEND. ONSHORE FLOW WILL
CONTINUE NIGHT AND MORNING COASTAL MARINE CLOUDS AND FOG...WITH
PARTIAL AFTERNOON CLEARING EACH DAY AT THE BEACHES.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

MARINE CLOUDS ARE MAKING A COME BACK THIS EVENING AFTER A SUNNY
AFTERNOON OVER MUCH OF THE COASTAL STRIP. SKIES REMAIN CLEAR
INLAND...AND IT IS WINDY ALONG AND EAST OF THE MOUNTAINS AS 8-10 MB
ONSHORE GRADIENTS TO NV SUPPORT AREAS OF WINDS OF 20 TO 35 MPH...
WITH GUSTS OF 45 TO 55 MPH IN ISOLATED SPOTS IN THE COACHELLA VALLEY
AND ON MT. LAGUNA.

A WIND ADVISORY AND RED FLAG WARNING IS IN EFFECT FOR THE HIGHER
MTNS AND DESERTS DUE TO THE GUSTY WINDS AND LOW RELATIVE HUMIDITY.
NO ADJUSTMENTS ARE ANTICIPATED AT THIS TIME EVEN THOUGH CRITERIA HAS
ONLY BEEN MET OVER A PORTION OF THE AREA COVERED.

FARTHER WEST...THE 00Z MIRAMAR SOUNDING INDICATED THE INCREASING
WESTERLY FLOW ALOFT HAS COOLED AND WEAKENED THE MARINE INVERSION.
HOWEVER...IS SHOULD STILL BE STRONG ENOUGH TO PROVIDE ANOTHER DOSE
OF CLOUDS AND FOG OVERNIGHT ALONG THE COAST...AND INTO THE WESTERN
VALLEYS. LITTLE CHANGE ALONG THE IMMEDIATE COAST TOMORROW...BUT IT
SHOULD BE A FEW DEGREES COOLER INLAND DUE TO THE STRONG ONSHORE
GRADIENTS.

A LARGE...UPPER-LEVEL TROUGH DEEPENING OVER THE NORTHERN ROCKIES AND
GREAT BASIN WILL FUEL THE ONSHORE FLOW THROUGH TUE. AFTER TUE...THE
TROUGH LIFTS BACK TO THE NORTH AS HIGH PRESSURE BUILDS NORTH OVER
THE SW STATES. THIS WILL BE ACCOMPANIED BY MODEST WARMING...AND A
DECREASE IN THE ONSHORE FLOW.

EVENTUALLY...A LONG-WAVE TROUGH BECOMES ESTABLISHED JUST OFF THE
WEST COAST...WITH STRONG HIGH PRESSURE ALOFT OVER THE GREAT PLAINS.
THIS SETS SOCAL IN BETWEEN...FOR A SUSTAINED...DRY...SW FLOW ALOFT
AND SEASONAL JUNE WEATHER THROUGH THE WEEKEND.

&&

.AVIATION...
190300Z...COAST/VALLEYS...STRATUS HAS RETURNED TO COASTAL SAN DIEGO
COUNTY AND WILL CONTINUE TO FILL INLAND AND NORTHWARD THROUGH THE
EVENING WITH BASES 600-1000 FEET MSL AND TOPS TO 1600 FT MSL. BASES
MAY LOWER A COUPLE HUNDRED FEET OVERNIGHT AS WELL. BETWEEN 11-17Z
AREAS OF REDUCED VIS AOB 3-5SM ESPECIALLY AROUND KONT AND KCRQ AND
FAVORED VALLEYS. LOW CLOUDS EXPECTED TO SCATTER OUT INLAND TO THE
COAST BETWEEN 17-19Z TUESDAY...CLINGING TO SOME BEACHES THROUGH THE
AFTERNOON. ABOVE THE MARINE LAYER...CLEAR AND VFR THROUGH TUESDAY
EVENING.

MTS/DESERTS...WEST WINDS WILL CONTINUE TO BE STRONG THROUGH TUESDAY
MORNING. WINDS TO 20-30 KT WITH GUSTS 35-40 KT THROUGH THE PASSES
AND CANYONS AND ALONG THE DESERT SLOPES. ASSOCIATED LLWS...UDDFS...
AND ROTORS ARE POSSIBLE NEAR THE DESERT FOOTHILLS...INCLUDING NEAR
KPSP. WINDS WILL WEAKEN TUESDAY NIGHT. OTHERWISE...CLEAR AND VFR
THROUGH TUESDAY.

&&

.FIRE WEATHER...
FEW SITES HAVE ACTUALLY ACHIEVED RED FLAG CRITERIA FOR 6 HOURS AS OF
03Z THIS EVENING. THOSE THAT HAVE WERE IN THE LUCERNE VALLEY AND
ADJACENT MOUNTAIN SLOPES...AND THROUGH THE BANNING PASS AREA. MT
LAGUNA HAS REACHED CRITERIA IN JUST THE PAST COUPLE OF HOURS THIS
EVENING...BUT ELSEWHERE IN SAN DIEGO COUNTY...WINDS HAVE NOT BEEN
SUFFICIENT.  EXPECT SOME INCREASE YET IN THE WINDS OVER THE SAN
DIEGO COUNTY MOUNTAINS AND DESERTS OVERNIGHT...AND AGAIN LATER ON
TUE. MANY SITES HAVE RH BELOW 15 PERCENT OR SHOULD BY TOMORROW
AFTERNOON...SO WITH THE LOCALLY STRONGER WINDS...CRITERIA MAY BE MET
OCCASIONALLY IN MANY AREAS. POOR RH RECOVERY OF ONLY 10 TO 20
PERCENT IS EXPECTED OVERNIGHT...AND ONLY MARGINALLY BETTER RECOVERY
TUE NIGHT. THE RED FLAG WARNING FOR THE MOUNTAINS AND DESERTS
REMAINS IN EFFECT UNTIL 11 PM TUESDAY...AS WINDS WILL REMAIN LOCALLY
STRONG AND GUSTY AND THE RH QUITE LOW.

ALTHOUGH WINDS WILL DIMINISH BY WEDNESDAY MORNING...CONDITIONS WILL
REMAIN RATHER DRY FOR THE MOUNTAINS AND DESERTS THROUGH THE WEEK.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...RED FLAG WARNING UNTIL 11 PM PDT TUESDAY FOR THE COACHELLA
     VALLEY-INCLUDING THE PALM SPRINGS SOUTH COAST DESERT
     DISTRICT...RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE SAN
     JACINTO RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL
     FOREST...SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE
     MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN
     BERNARDINO NATIONAL FOREST...SAN DIEGO COUNTY
     DESERTS-INCLUDING THE ANZA BORREGO DESERT STATE PARK...SAN
     DIEGO COUNTY MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO
     RANGER DISTRICTS OF THE CLEVELAND NATIONAL FOREST...VICTOR
     VALLEY-APPLE VALLEY-LUCERNE VALLEY-JOHNSON VALLEY.

     WIND ADVISORY UNTIL 6 AM PDT TUESDAY FOR THE APPLE AND LUCERNE
     VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
     SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
     DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC/FIRE WEATHER...JAD
AVIATION...TS
Hazardous weather outlook, Jun 18, 3:00 PM PST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT MON JUN 18 2012

CAZ055-056-058-060>062-191300-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM MOVING INLAND THROUGH THE GREAT BASIN WILL
BRING STRONG AND GUSTY WESTERLY WINDS IN THE MOUNTAINS AND DESERTS.
STRONGEST GUSTS TO AROUND 55 MPH ARE EXPECTED THROUGH TONIGHT. THE
COMBINATION OF WIND AND LOW HUMIDITY WILL ELEVATE THE THREAT FOR
WILDFIRES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THROUGH TUESDAY EVENING...LOCALLY GUSTY WINDS TO 45 MPH AND
CONTINUED LOW HUMIDITY WITH AN ELEVATED WILDFIRE THREAT.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
June 19, 12:00 AM PST to 4:00 PM PST
Where
Coachella Valley forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Winds first gusted over 58 mph at the Whitewater RAWS between 1250 and 0150 PST on the 19th and stayed elevated through around 1700 PST the same day. During that time several gusts over 60 mph were measured, including a peak gust of 69 mph recorded between 0450 and 0550 PST on the 19th.

A peak wind gust of 59 mph was also recorded at the Edom Hill mesonet station on this day around 0400 PST.

High Wind, Apple and Lucerne Valleys

When
June 19, 3:00 AM PST to 6:00 AM PST
Where
Apple and Lucerne Valleys forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
34.841, -116.178 (the zone’s center; the record gives no point)

High winds occurred at the Burns Canyon RAWS between 0300 and 0600 PST on the 19th. During this time, a peak gust of 59 mph was measured between 0451 and 0551 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386398, 386400.